High Wind, Hockley
- When
- April 12, 11:23 AM CST
- Where
- Hockley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
A powerful storm system ejecting from northern Rockies into the northern High Plains brought impactful weather to the area on the 12th. The northern track and strong westerly flow on the south side of the system meant that West Texas received another healthy dose of wind.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful storm system ejecting from northern Rockies into the northern High Plains brought impactful weather to the area on the 12th. The northern track and strong westerly flow on the south side of the system meant that West Texas received another healthy dose of wind. Wind gusts from 50 to 60 mph were common across much of the South Plains into the Texas Panhandle. Copious amounts of dust were lifted and carried across the region during the afternoon and evening hours, as it evident in the above satellite imagery. Lubbock, Childress and Plainview airports reported visibilities of three miles or less for an extended period of time as the large dust plume engulfed the region. Warm and dry winds also supported several small wildfires locally.
High wind reports from Texas Tech University West Texas mesonets are listed below along with the Automated Surface Observation System (ASOS) at Lubbock Preston Smith International Airport:
61 mph at Anton (Hockley County),|60 mph at Lubbock ASOS (Lubbock County), and|58 mph at Morton (Cochran County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 12, 11:19 AM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1219 PM CDT Tue Apr 12 2022 .AVIATION... VFR is expected to prevail but blowing dust is likely to reduce visibility at KLBB and KPVW into MVFR category at times. Winds will veer more northwest after midnight tonight with LLWS possible at KPVW KLBB after midnight as well. && .PREV DISCUSSION... /issued 254 AM CDT Tue Apr 12 2022/ SHORT TERM... We remain on track for a warm, windy, and dusty day today. A strong, deep upper level low centered over eastern Idaho and southwestern Montana early this morning will move east to a position over eastern Montana and northeastern Wyoming by the end of the day. A tightening mid level height gradient and 50-plus knot mid level jet streak rotating northeastward from eastern New Mexico will result in increasing southwest winds across the forecast area by mid morning with peak wind speeds expected early to mid afternoon when mixing maximizes. The core of stronger winds will clip the northwestern corner of the forecast area with good potential for meeting high wind criteria there. Through the heart of the forecast area from the southwestern corner to the northeast solid wind advisory criteria wind speeds are expected, while the lower elevations of the southern Rolling Plains furthest away from the mid level wind max will likely remain below headline criteria for most/all of the event. The increased downslope component and strong low level warm advection will result in high temperatures in the 80s on the Caprock and 90s to the east. Expected wind speeds will pick up dust with the greatest amount likely to affect the northwestern counties where winds are expected to be the strongest and the sandy soils there and to the west/southwest of there will be easy to lift. Heading into tonight, only modest decoupling of the boundary layer is expected as fast flow aloft on the south side of the parent mid/upper low will keep wind speeds on the breezy side for much of the night. A cold front moving through the forecast area will bring some cooler air into the forecast area, although the breezy downslope component from west-northwest winds will help keep them on the mild side despite the cold advection. LONG TERM... An intensifying synoptic-scale cyclone is forecast to become vertically stacked and positioned over the northern Great Plains by 14/00Z, with an attendant mid-level jet streak between 80-90 kt moving over the CWA during the day Wednesday. At the surface, the Pacific cold front will have cleared the CWA with northwesterly, post-frontal winds nearing Wind Advisory criteria as vertical mixing heights ascend to around 600 mb in vicinity of the TX/NM state line and to around 700 mb along the I-27 corridor eastward into the Rolling Plains. While the surface pressure gradient will not be particularly tight across the CWA, the compact 700-500 mb height gradient combined with the boundary-layer (PBL) mixing depths will facilitate low-end windy conditions. A sharp increase in theta-e with height is forecast to be present atop the deep PBL depth in response to the magnitude of the zonal westerlies aloft, and despite the strength of the mid-level jet streak overhead, the latter will inhibit more-efficient downward momentum transport and therefore dampen the overall strength of wind speeds at the surface. Blowing dust can be expected throughout the day, particularly across the Caprock, in addition to a heightened fire danger. Please refer to the Fire Weather section below for additional information. Temperatures are forecast to peak in the lower 60s to middle 70s from west-to-east, respectively, owing to moderate CAA in wake of the Pacific cold front. Winds will diminish quickly near sunrise, becoming light and variable after dark area-wide. The combination of the light winds and a clear sky will enhance near-surface radiative cooling effects, with morning lows ranging from the middle 20s to lower 40s from northwest-to-southeast, respectively. The CWA will remain beneath zonal flow later this week and into the weekend as the stacked cyclone rotates northward into southwestern Ontario. Return flow is forecast to re-establish across the region on Thursday as surface troughing sharpens in response to a lee cyclone developing in vicinity of the Raton Mesa, with high temperatures around 5-10 deg F warmer than Wednesday. Medium-range NWP guidance indicates that surface cyclogenesis will continue into Friday ahead of a southward-advancing cold front as a few subtle shortwave perturbations rotate through the low-amplitude ridging, with frontolysis occurring as the front moves into the CWA by Saturday. No convection is expected with this front, though another temperature swing is expected between Friday and Saturday as a result. Otherwise, the weekend will be very dry and warm with the potential for another frontal intrusion early next week. Sincavage FIRE WEATHER... A potentially dangerous fire weather scenario will exist today as another Southern Great Plains Wildfire Outbreak pattern sets up over the mid-section of the nation. Briefly, wind speeds will ramp up this morning and remain strong and gusty, especially to the north and west of a line from Post to Paducah, into early evening. Max RFTI values of 6 to 8 are expected areawide and these values will be persistent through the event. Given the extreme state of the fuels, very rapid growth will be possible with any fire starts. Critical fire weather conditions are forecast to develop across the Caprock and Rolling Plains on Wednesday, with the potential for localized, extremely critical fire weather conditions across the extreme southwestern Texas Panhandle and northwestern South Plains. A Pacific cold front will have passed through the region early Wednesday morning, with northwesterly winds increasing to 25-35 mph at the 20 foot level with locally higher gusts. Surface temperatures on Wednesday afternoon will range from the lower 60s to middle-upper 70s from northwest-to-southeast across the Caprock and Rolling Plains, respectively. The combination of low-end windy conditions and the extremely dry airmass accentuated by vertical mixing heights ascending up to 600 mb will result in favorable conditions for potentially rapid growth and spread of fires, especially across the extreme southwestern Texas Panhandle and northwestern South Plains, despite the milder temperatures compared to the previous day. The Fire Weather Watch remains in effect between 10 AM to 9 PM CDT on Wednesday across the entire forecast area. Winds will diminish quickly after dark, becoming light and variable thereafter with generally poor RH recovery. RH recovery above 30 percent is forecast to occur along a line from Aspermont extending northwestward to Friona, and all areas northeast of that line while approaching 40 percent near Childress and vicinity. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT this evening for TXZ021>044. Fire Weather Watch from Wednesday morning through Wednesday evening for TXZ021>044. Wind Advisory until 9 PM CDT this evening for TXZ023>026-028>031- 033>036-039>041. High Wind Warning until 9 PM CDT this evening for TXZ021-022-027. && 99/99/55
Hazardous Weather Outlook National Weather Service Lubbock TX 1142 AM CDT Tue Apr 12 2022 TXZ021>044-131645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1142 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Significant fire weather conditions are expected across all of the Caprock and Rolling Plains today due to the combination of strong winds, hot temperatures, and very low relative humidity. A Red Flag Warning remains in effect until 10 PM CDT. A High Wind Warning is in effect until 9 PM CDT for Bailey, Castro, and Parmer Counties. A Wind Advisory remains in effect for the rest of the South Plains, northwestern Rolling Plains, and extreme southwestern Texas Panhandle until 9 PM CDT as well. These conditions will favor the potential for rapid growth and spread of fires. Outdoor burning is highly discouraged. Blowing dust will reduce visibility, especially on the Caprock. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Critical fire weather conditions are expected across the Caprock and Rolling Plains once again on Wednesday, and a Fire Weather Watch remains in effect from late Wednesday morning into the evening. Warm, dry, and breezy conditions will persist Thursday through Sunday, with elevated to critical fire conditions possible across portions of the Caprock and Rolling Plains during this period.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010453, 1010454, 1010455.